Indiana, 2002

Winter Storm in Indiana, December 23 to 24, 2002

December 23 to 24, 2002 · NWS PAH · 6 events in 6 counties and zones

About two inches of sleet, mixed with some snow, fell south of Interstate 64 during the night of the 23rd. Only an inch or less fell north of the interstate.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

About two inches of sleet, mixed with some snow, fell south of Interstate 64 during the night of the 23rd. Only an inch or less fell north of the interstate. During the late afternoon and evening of Christmas Eve, an additional 3 inches of snow fell over most of southwest Indiana, except only around an inch in some places along the Ohio River. Emergency officials reported numerous minor accidents and vehicles sliding off roads on Christmas Eve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 7:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 23, 7:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
745 PM CST MON DEC 23 2002

...WINTER STORM WARNING CONTINUES FOR TONIGHT AND TUESDAY
FOR MUCH OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST
INDIANA AND WEST KENTUCKY...

HAVE JUST UPDATED THE ZONES AND DIGITAL FORECASTS TO REFLECT CURRENT
RADAR TRENDS AND GROUND TRUTH OBSERVATIONS.  THE AREA AND TIME
COVERED BY THE WINTER STORM WARNING HAS NOT CHANGED...BUT THE
COMBINATIONS OF PRECIPITATION TYPES HAVE CHANGED WITHIN IT.  THE
BIGGEST CHANGES ARE TO ADD FREEZING RAIN TO SOUTHERN ILLINOIS AND
SOUTHWEST INDIANA.

REGIONAL RADAR TRENDS SUPPORT THE FASTER 18Z AVN SOLUTION...AND HAVE
THEREFORE INDICATED MORE SNOW ACCUMULATIONS FOR TONIGHT.  ALSO
INDICATED SLIGHTLY HIGHER STORM TOTAL AMOUNTS IN NORTHERN PORTION OF
SOUTHERN ILLINOIS...WHERE NICE SNOW BAND HAS DEVELOPED.
ELSEWHERE...NO SIGNIFICANT CHANGES TO THE TOTAL SNOW ACCUMULATIONS
HAVE BEEN MADE.

AN UPDATED WSW WILL BE ISSUED SHORTLY.

.PAH...WINTER STORM WARNING FOR TONIGHT AND TUESDAY FOR MUCH
OF SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA
AND NORTHWEST KENTUCKY...GENERALLY NORTH AND WEST OF A POPLAR
BLUFF MISSOURI TO OWENSBORO KENTUCKY LINE.

DRS
Hazardous weather outlook, Dec 23, 3:28 PM CST, 6 hours 32 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CST MON DEC 23 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...WINTER STORM WILL AFFECT HOLIDAY TRAVEL PLANS...

.DAY ONE...TONIGHT...
A WINTER STORM WARNING HAS BEEN ISSUED FOR SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...MOST OF SOUTHEAST MISSOURI...AND
HENDERSON AND DAVIESS COUNTIES OF KENTUCKY. THE WARNING IS IN EFFECT
FOR TONIGHT THROUGH TUESDAY EVENING. MORE DETAILS ARE IN THE TEXT OF
THE WARNING /COMMUNICATIONS HEADER SDFWSWPAH/. SOUTH OF THE WARNING
AREA...INCLUDING MOST OF WESTERN KENTUCKY...A MIXTURE OF
SLEET...SNOW AND RAIN WILL OCCUR TONIGHT...BUT LITTLE IF ANY
ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE PRECIPITATION WILL CONTINUE TUESDAY AS SNOW AND SLEET IN THE
WARNING AREA...WITH SOME FREEZING RAIN POSSIBLE. SNOW AND SLEET
ACCUMULATIONS OF 2 TO 6 INCHES ARE EXPECTED IN THE WARNING AREA.
SOUTH OF THE WARNING AREA...AN INCH OF SNOW AND SLEET IS POSSIBLE AS
FAR SOUTHEAST AS A MURRAY TO MADISONVILLE KENTUCKY LINE. LITTLE OR
NO ACCUMULATION IS EXPECTED AROUND HOPKINSVILLE. THE WINTER STORM
WILL END EARLY TUESDAY NIGHT AS LOW PRESSURE EXITS THE REGION.

TRAVEL WILL BECOME DANGEROUS ACROSS PARTS OF THE REGION TONIGHT AND
TUESDAY. HOLIDAY TRAVELERS ARE ADVISED TO EVALUATE THEIR TRAVEL
PLANS...AND CONSIDER ALTERNATE ROUTES OR TIME SCHEDULES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND ROAD
CONDITIONS.

YORK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Posey

When
December 23, 10:00 PM CST to December 24, 3:00 AM CST
Where
Posey forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Spencer

When
December 23, 10:00 PM CST to December 24, 7:00 PM CST
Where
Spencer forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Storm, Vanderburgh

When
December 23, 10:00 PM CST to December 24, 7:00 PM CST
Where
Vanderburgh forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Storm, Warrick

When
December 23, 10:00 PM CST to December 24, 7:00 PM CST
Where
Warrick forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Winter Storm, Gibson

When
December 23, 10:00 PM CST to December 24, 7:00 PM CST
Where
Gibson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 23, 10:00 PM CST to December 24, 7:00 PM CST
Where
Pike forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5324099, 5324100, 5324101, 5324102, 5324103, 5324104.